Browse

You are looking at 1 - 2 of 2 items for :

  • Thyroid scintigraphy x
  • Thyrotoxicosis x
  • Thyroiditis x
Clear All
Open access

Elizabeth M Madill, Shamil D Cooray and Leon A Bach

Summary

Thyrotoxicosis is an under-recognised but clinically important complication of parathyroidectomy. We report a case of a 37-year-old man with tertiary hyperparathyroidism who initially developed unexplained anxiety, diaphoresis, tachycardia, tremor and hyperreflexia one day after subtotal parathyroidectomy. Thyroid biochemistry revealed suppressed thyroid stimulating hormone and elevated serum free T4 and free T3 levels. Technetium-99m scintigraphy scan confirmed diffusely decreased radiotracer uptake consistent with thyroiditis. The patient was diagnosed with thyrotoxicosis resulting from palpation thyroiditis. Administration of oral beta-adrenergic antagonists alleviated his symptoms and there was biochemical evidence of resolution fourteen days later. This case illustrates the need to counsel patients about thyroiditis as one of the potential risks of parathyroid surgery. It also emphasises the need for biochemical surveillance in patients with unexplained symptoms in the post-operative period and may help to minimise further invasive investigations for diagnostic clarification.

Learning points

  • Thyroiditis as a complication of parathyroidectomy surgery is uncommon but represents an under-recognised phenomenon.

  • It is thought to occur due to mechanical damage of thyroid follicles by vigorous palpation.

  • Palpation of the thyroid gland may impair the physical integrity of the follicular basement membrane, with consequent development of an inflammatory response.

  • The majority of patients are asymptomatic, however clinically significant thyrotoxicosis occurs in a minority.

  • Patients should be advised of thyroiditis/thyrotoxicosis as a potential complication of the procedure.

  • Testing of thyroid function should be performed if clinically indicated, particularly if adrenergic symptoms occur post-operatively with no other cause identified.

Open access

Junji Kawashima, Hideaki Naoe, Yutaka Sasaki and Eiichi Araki

Summary

Anti-tumor necrosis factor (TNF)-α therapy is established as a new standard for the treatment of various autoimmune inflammatory diseases. We report the first case showing subacute thyroiditis-like symptoms with an amyloid goiter after anti-TNF-α therapy. A 56-year-old man with Crohn's disease presented with fever and a diffuse, tender goiter. To control the diarrhea, anti-TNF therapy (infliximab) was administered 4 weeks before the thyroid symptoms emerged. The patient reported a swollen neck with tenderness on the right side and fever 4 days after the second infliximab injection. An elevated serum C-reactive protein (CRP) and serum thyroid hormone level with suppressed serum thyrotropin were observed. The thyroid-stimulating antibody was not elevated. An ultrasonograph of the thyroid revealed an enlarged goiter with posterior echogenicity attenuation and a low echoic region that was tender. The thyroid uptake value on technetium-99m scintigraphy was near the lower limit of the normal range. The patient was initially diagnosed with thyrotoxicosis resulting from subacute thyroiditis. Administration of oral prednisolone improved the fever, thyroid pain, and thyroid function, but his thyroid remained swollen. The patient developed diarrhea after prednisolone withdrawal; therefore, adalimumab, another TNF inhibitor, was administered. After three injections, his abdominal symptoms were alleviated, but the thyroid pain and fever recurred. Elevated serum CRP levels in the absence of thyroid dysfunction were observed. The patient's symptoms resolved after prednisolone retreatment, but an elastic, firm goiter persisted. A fine-needle biopsy revealed amyloid deposition in the thyroid.

Learning points

  • Many cases with thyroid dysfunction accompanied by amyloid goiter have been reported.

  • There are cases that develop amyloid goiter with subacute thyroiditis-like symptoms after anti-TNF therapy.

  • When the thyroid remains swollen after improvement of thyrotoxicosis following treatment with prednisolone, it should be assessed to differentiate between an amyloid goiter and common subacute thyroiditis.